Medications to Avoid or Use with Caution

By Johanna Hartlein
APRN, Family Nurse Practitioner

We receive many calls at our clinic inquiring if certain medications are all right to take for people with PD, especially when about to undergo surgical procedures. For
that reason, we thought it would be a good idea to give people with PD a list of medicines that need to be completely avoided or at least used with extreme caution. It may be a good idea to cut this page out and keep it in case you or a loved one has an upcoming surgery.Please remember that this does not include any medicines that are not recommended because of drug interactions, just those that should be avoided generally when diagnosed with Parkinson’s disease.

Contraindicated medications for nausea in PD

Metocloparmide (Reglan), Trimethobenzamide Hydrochloride (Tigan), or Prochlorperazine (Compazine). These are anti-dopaminergic medicines and can exacerbate or even cause Parkinson motor symptoms. They must be completely avoided. For nausea, instead use Ondansetron (Zofran). If nausea is due to Parkinson medications, extra carbidopa (Lodosyn) or domperidone may also be helpful. Diphenhydramine (Benadryl, Sudafed, and Tylenol PM) should also be avoided because it can cause confusion and falls. Note: Diphenhydramine is in several over-the-counter medications for allergies, colds, and sleep. Diphenhydramine should be avoided or used with caution.

For anxiety in PD

Haloperidol (Haldol), Risperidone (Risperdal), Olanzapine (Zyprexa), Aripiprazole (Abilify), or any other typical or atypical neuroleptic medication (with the exclusion of the few listed below). These medications can also cause or exacerbate Parkinson motor symptoms and can cause confusion. They must be completely avoided. Have
them listed as an allergic reaction so they will never be prescribed for a person with PD. Also avoid anti-anxiety medicines such as Lorazepam (Ativan), Alprazolam (Xanax), Chlordiazepoxide (Librium), Klonopin (clonazepam), or other benzodiazepines. If someone takes a benzodiazepine, it must be with extreme caution. These can worsen balance and contribute to falls in PD, can cause confusion and or hallucinations, and can be habit-forming. For acute anxiety, please use quetiapine (Seroquel),
keeping in mind that quetiapine can increase glucose intolerance. For long-term anxiety, consider a selective serotoninreuptake inhibitor such as Sertraline (Zoloft), Paroxetine (Paxil), or a selective norepinepherine reuptake inhibitor like Venlafaxine (Effexor). While these medicines can take up to six weeks to work, they are good for controlling anxiety in PD and are generally well tolerated.

For psychosis in PD

Haloperidol (Haldol), Risperidone (Risperdal), Zyprexa, Aripiprazole (Abilify), or any other typical or atypical neuroleptic medication (with the exclusion of the few listed below). These medications can also cause or exacerbate Parkinson motor symptoms and can cause confusion. They must be completely avoided. Instead, use either quetiapine (Seroquel) or Clozapine (Clozaril). Quetiapine can increase glucose intolerance and does not have proven efficacy compared to placebo in PD. Clozapine has proven efficacy but can cause a drop in white blood cells, so requires frequent blood monitoring.

For pain in PD

Narcotics should be avoided as these can worsen balance and cause confusion. Narcotics come in many forms too numerous to list all of them, but a few common ones to avoid or use with caution include Hydrocodone, Hydromorphone (Dilaudid), Meperidine (Demerol), and Oxycodone (Oxycotin). Narcotics mixed with central analgesics (muscle relaxers) must also be avoided or only used with caution, and a few of those include Hydrocodone with Acetaminophen (Lorcet or Lortab), Oxycodone with Acetaminophen (Percocet), and Propoxyphene with Acetaminophen (Darvocet). If possible, patients should try to manage pain with Acetaminophen or Ibuprofen. If you must take one of these medications for pain after a surgery, please do so with extreme caution and only for short periods of time.

Please share this article with your list of physicians as well.

For more information on this topic, see “Medication Side Effects—Cause for Concern” by Morvarid Karimi, MD in St. Louis LiNK, February 2009, p. 3, and in the APDA Educational Supplement #13, “Medical Management of Parkinson’s Disease” by Marilyn R. Semenchuk, Pharm.D., BCPP, as well as in the supplement “Medications to be
Avoided or Used with Caution in Parkinson’s Disease,” reprinted in September 2009. All available on our web site, www.stlapda.org.

Comments are closed.